Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 121, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2023, 3:38 PM CDT for Clearwater County, Mahnomen County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2023, 3:38 PM CDT (20:38 UTC)
- Expired
- Aug 8, 2023, 4:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clearwater County, MN, Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:32 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 8, 3:32 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 332 PM CDT Tue Aug 8 2023 .SHORT TERM...(This evening through Wednesday night) Issued at 332 PM CDT Tue Aug 8 2023 Convective strength this afternoon and evening will be the main challenges for the period. Upper low continues to spin over southern Manitoba/Ontario, with a decent vort coming down and bringing a cold front for our CWA. Pre- frontal trough has been swinging through east central ND and northwestern MN, with thunderstorms across much of our southern and eastern CWA. The first round that developed along the Highway 2 corridor earlier has nearly fizzled out, but some additional storms have been developing further south near Highway 200 and Highway 10 where ML CAPE values have been getting to around 2000 J/kg. Effective bulk shear is around 20 kts with the better values further north, and low level shear is even less impressive, around 10 kts. Cannot completely rule out an isolated storm pulsing upward and producing some marginal hail around an inch or a quick downburst, but not very impressed with widespread severe risk at this point. Storms will continue into this evening as the main cold front comes down into region. Some smoke getting mixed down behind the frontal boundary, so will keep patchy mention going. Northwesterly flow will continue into tomorrow, with a reinforcing vort on the backside of the low moving through Canada. CAMs as well as global models have some shower activity tomorrow as the vort moves through, so have some 20 to 30 POPs going. Instability behind the cold front is pretty weak, so thunder chances will be mainly near the SD border. Overall, Wednesday should be cool and breezy with highs in the 70s and chances for showers. .LONG TERM...(Thursday through Tuesday) Issued at 332 PM CDT Tue Aug 8 2023 Thursday and Friday...A fairly vigorous shortwave is expected to move through southern Canada and ND Thursday, with a another reinforcing shortwave coming down out of Canada on Friday as the first system pulls east. Southeasterly winds at the surface get going on Thursday ahead of the surface trough which will swing through Thursday night. Many of the ensemble members are not too impressive with surface based CAPE over our CWA except in a very limited area near the SD border. There is some sign of elevated CAPE around 1500 J/kg possible during the overnight hours as the system swings through, along with some 40 to 50 kts of deep layer bulk shear. Of course, that is only one model solution and even the elevated instability is fairly conditional, but think there could be some isolated severe cells possible Thursday. There is a strong signal from the GEFS and ECMWF, and NBM probabilities of at least a tenth of an inch in 12 hours is at least 60 to 70 percent. Precipitation chances continue to be fairly decent into Friday as the reinforcing shortwave comes through. The NBM mean surface based CAPE is even higher Friday afternoon than Thursday for portions of our CWA, but seems odd with northwesterly flow at the surface on the backside of the surface trough. Will continue to monitor as the period grows closer. Saturday through Tuesday...Northwesterly flow returns with various weak shortwaves coming through. There isn't much in the clusters to hang our hat on and predictability is pretty low for these kind of features his far out. Near seasonal temps and POPs in the 20 to 50 percent range as various shortwaves move through seems reasonable. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1248 PM CDT Tue Aug 8 2023 VFR conditions for all TAF sites as smoke has been a bit less dense than expected, although still could see some vis reductions to 4-6SM as a cold front comes through and helps elevated smoke get to the surface. Showers and thunderstorms also possible along the front, with some VCTS or VCSH through this afternoon and evening as the boundary pushes southeastward. Most of the precip should be done by late evening, with winds becoming more northerly behind the front. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...JR AVIATION...JR
Hazardous weather outlook, Aug 8, 2:50 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 250 PM CDT Tue Aug 8 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-092000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 250 PM CDT Tue Aug 8 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are expected across southeastern North Dakota and west central Minnesota this evening and possibly persisting through the night . The main hazards will be hail sized up to 1 inch and wind gusts up 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe thunderstorms are expected across eastern North Dakota and north and west central Minnesota. The main hazards will be hail sized up to quarters, wind gusts up to 60 mph, and a possible tornado or two. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 8, 2:49 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
249 PM CDT Tue Aug 8 2023
MNZ002-003-022-027-082015-
West Becker MN-Mahnomen MN-Clay MN-Norman MN-
249 PM CDT Tue Aug 8 2023
...Strong thunderstorms will impact portions of northeastern Clay,
eastern Norman, Mahnomen and northwestern Becker Counties through 315
PM CDT...
At 249 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ranum to near Kragnes. Movement was
southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hawley, Mahnomen, Twin Valley, Lake Park, Ulen, Island Lake in
Mahnomen County and Waubun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4715 9556 4715 9566 4709 9566 4669 9634
4708 9675 4750 9609 4749 9555 4729 9555
TIME...MOT...LOC 1949Z 303DEG 11KT 4747 9605 4703 9665
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LeeSpecial weather statement, Aug 8, 3:02 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
302 PM CDT Tue Aug 8 2023
MNZ014-015-082030-
Red Lake MN-East Polk MN-
302 PM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southern Red Lake
and southeastern Polk Counties through 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marcoux, or 24 miles south of Thief River Falls, moving east at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McIntosh, Erskine, Oklee, Mentor, Brooks, Terrebonne and Dugdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4770 9633 4783 9631 4786 9571 4760 9574
TIME...MOT...LOC 2002Z 276DEG 31KT 4777 9629
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LeeSpecial weather statement, Aug 8, 3:22 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
322 PM CDT Tue Aug 8 2023
MNZ015-016-022-023-082045-
Mahnomen MN-South Clearwater MN-East Polk MN-North Clearwater MN-
322 PM CDT Tue Aug 8 2023
...Strong thunderstorms will impact portions of southeastern Polk,
eastern Mahnomen and southern Clearwater Counties through 345 PM
CDT...
At 322 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fosston to near Waubun. Movement was east at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bagley, Island Lake in Mahnomen County, Naytahwaush, Shevlin, Rice
Lake, Lengby and Roy Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4716 9517 4723 9588 4758 9578 4755 9518
4733 9518 4733 9517
TIME...MOT...LOC 2022Z 259DEG 29KT 4757 9571 4724 9588
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LeeSpecial weather statement, Aug 8, 3:24 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
324 PM CDT Tue Aug 8 2023
MNZ006-082115-
Lake Of The Woods MN-
324 PM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of east central Lake of
the Woods County through 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Graceton, or 44 miles east of Roseau, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baudette, Clementson, Graceton and Pitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4862 9487 4880 9488 4882 9471 4881 9470
4878 9469 4874 9464 4874 9462 4872 9459
4872 9456 4870 9454 4869 9445 4870 9443
4860 9443
TIME...MOT...LOC 2024Z 267DEG 27KT 4872 9480
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LeeSpecial weather statement, Aug 8, 3:27 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
327 PM CDT Tue Aug 8 2023
MNZ014>016-082100-
Red Lake MN-East Polk MN-North Clearwater MN-
327 PM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern Red
Lake, east central Polk and northwestern Clearwater Counties through
400 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oklee, or 29 miles southeast of Thief River Falls, moving east at 45
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oklee, Gonvick, Gully, Trail, Berner, Olga and Weme.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4767 9595 4784 9594 4788 9545 4763 9546
TIME...MOT...LOC 2027Z 269DEG 39KT 4775 9583
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LeeSpecial weather statement, Aug 8, 3:33 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
333 PM CDT Tue Aug 8 2023
MNZ002-015-022-082100-
Mahnomen MN-Norman MN-East Polk MN-
333 PM CDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of east central Norman,
southeastern Polk and Mahnomen Counties through 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bejou, or 41 miles north of Detroit Lakes, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mahnomen, Island Lake in Mahnomen County, Bejou, Lengby, Roy Lake,
Beaulieu and Pine Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4726 9555 4732 9611 4748 9611 4755 9555
TIME...MOT...LOC 2032Z 271DEG 35KT 4740 9600
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LeeThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:43 PM CDT | Special Weather Statement | FGF | Beltrami | 17 min |
| Aug 8, 2:49 PM CDT | Special Weather Statement | FGF | Clay, Mahnomen | 26 min |
| Aug 8, 3:02 PM CDT | Special Weather Statement | FGF | Red Lake | 28 min |
| Aug 8, 3:22 PM CDT | Special Weather Statement | FGF | Mahnomen | 23 min |
| Aug 8, 3:24 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 51 min |
| Aug 8, 3:27 PM CDT | Special Weather Statement | FGF | Red Lake | 33 min |
| Aug 8, 3:33 PM CDT | Special Weather Statement | FGF | Mahnomen | 27 min |
| Aug 8, 3:35 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 25 min |
| Aug 8, 4:00 PM CDT | Special Weather Statement | FGF | Becker | 30 min |
| Aug 8, 4:14 PM CDT | Special Weather Statement | FGF | Clay | 31 min |
| Aug 8, 4:41 PM CDT | Special Weather Statement | FGF | Becker, Clay | 34 min |
| Aug 8, 5:11 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 34 min |
| Aug 8, 5:19 PM CDT | Special Weather Statement | FGF | Becker | 26 min |
| Aug 8, 5:41 PM CDT | Special Weather Statement | FGF | Wadena | 49 min |
| Aug 8, 5:43 PM CDT | Special Weather Statement | FGF | Becker | 32 min |
| Aug 8, 6:09 PM CDT | Special Weather Statement | FGF | Otter Tail | 51 min |
| Aug 8, 6:15 PM CDT | Special Weather Statement | FGF | Wadena | 30 min |
| Aug 8, 6:58 PM CDT | Special Weather Statement | FGF | Otter Tail | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.